Illinois, 2024

Tornado in Illinois, March 14, 2024

March 14, 2024 · NWS ILX · 1 event in 1 county or zone

A nearly stationary frontal boundary extending from northern Indiana to northern Missouri triggered several bands of thunderstorms across west-central Illinois during the pre-dawn hours of March 14th. One of the storms produced an EF-1 tornado in eastern Warren County that crossed into far northwestern Fulton County north of Avon before dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A nearly stationary frontal boundary extending from northern Indiana to northern Missouri triggered several bands of thunderstorms across west-central Illinois during the pre-dawn hours of March 14th. One of the storms produced an EF-1 tornado in eastern Warren County that crossed into far northwestern Fulton County north of Avon before dissipating. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 14, 3:00 AM CST, 36 minutes earlier. Its key messages:

  • Another unseasonably warm day today with high temperatures in the upper 60s to mid 70s, more typical of early to mid May.
  • Slight risk of severe storms over central and southeast IL today and into this evening, with a couple rounds of storms expected. All severe weather modes at play including large hail, damaging winds, and a few tornadoes. Severe thunderstorm watch in effect until 10 am for counties along I-72 and north.
  • Much cooler weather after a cold frontal passage late Saturday afternoon and Saturday evening. Hard freeze likely Sunday night and Monday night may harm any tender emerging vegetation.
Area forecast discussion, Mar 14, 3:00 AM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
400 AM CDT Thu Mar 14 2024

.KEY MESSAGES...

- Another unseasonably warm day today with high temperatures in
  the upper 60s to mid 70s, more typical of early to mid May.

- Slight risk of severe storms over central and southeast IL today
  and into this evening, with a couple rounds of storms expected.
  All severe weather modes at play including large hail, damaging
  winds, and a few tornadoes. Severe thunderstorm watch in effect
  until 10 am for counties along I-72 and north.

- Much cooler weather after a cold frontal passage late Saturday
  afternoon and Saturday evening. Hard freeze likely Sunday night
  and Monday night may harm any tender emerging vegetation.

&&

.DISCUSSION...
Issued at 400 AM CDT Thu Mar 14 2024

Storm Prediction Center issued a severe thunderstorm watch until
10 am for counties along I-72 and northward. Primary threats
include scattered large hail and isolated very large hail events
to 2 inches in diameter likely, scattered damaging wind gusts to
65 mph possible and a tornado or two possible into mid morning
Increasing SSW low level jet is aiding this convection/MCS over
northern and west central IL into northern MO and southeast Iowa
early this morning. The warm front had lifted just north of CWA
by 330 am with its convection affecting northern Knox, Stark and
Marshall counties. A line of strong to potentially severe
thunderstorms was racing eastward around 50 mph toward Macomb and
Quincy and just west of Schuyler county. This convection should
track eastward over central and northern CWA through mid morning
and is running a few hours ahead of the HRRR model. Maybe a lull
in convection later this morning into mid afternoon before a new
line of convection fires up ahead of cold front se of the IL river
late this afternoon/early evening and presses through southeast
IL during mid evening into early overnight. This convection could
be severe as well and SPC has entire area in a slight risk of
severe storms today and evening. SPC day1 outlook has 10% or
greater probability of 2 inch or larger hail se of the IL river
and nw of I-70 for today. Areas south of a Quincy to Bloomington
line have greater than 5% risk of tornadoes today, mainly with the
2nd round of storms late afternoon and evening. Heavy rain threat
today as well as WPC has marginal risk of excessive rainfall
today over much of CWA. Another unseasonably mild day in the upper
60s to around 70F from I-74 north and 70-75 south of I-74. Much
of central/se IL will see their 7th day in the 70s past two weeks
since Feb 26th. Convection chances to diminish from nw to se
during tonight with passage of cold front and much of area should
be dry by dawn Friday, perhaps a few isolated showers in southeast
IL Fri morning. Lows overnight range from around 40F from IL
river nw to the lower 50s se of I-70.

Weak high pressure ridge nosing eastward over KS/MO and into IL on
Friday with active frontal boundary moving into the southern
states where stormy/heavy rain threat will be. Northern stream
short wave trof starts dropping into the upper MS river valley
late Friday but its weather to stay north of IL. Clouds to
decrease from nw to se during the day Friday, with southeast IL
likely staying mostly cloudy to overcast much of the day while IL
river valley enjoys more sunshine by Fri afternoon. Cooler highs
Friday in the mid to upper 50s with north breezes gusting 20-25
mph. Lows Friday night in the mid to upper 30s.

Stronger WSW winds develop on Saturday ahead of approaching cold
front dropping southward into northern IL Sat afternoon. Wind
gusts of 30-40 mph likely north of I-70 by late Sat morning and
Sat afternoon. A bit milder highs Saturday in the lower 60s with
mid 60s from Springfield sw. Though temps will be falling by late
afternoon in northern CWA with passage of cold front.

Much colder temperatures expected early next week behind passage
of cold front late Sat afternoon/Sat evening. Highs Sunday in the
mid to upper 40s in central IL and lower 50s in southeast IL.
Monday to be the coldest day with highs in the upper 30s/lower
40s. Hard freeze over much of central IL Sunday night and into
southeast IL too on Monday night with lows getting into the mid to
upper 20s Sunday night and low to mid 20s Mon night. Consensus of
models keep most of light qpf ne of central IL early next week but
could be close to ne CWA where a few light snow showers possible
if precipitation does occur to to much colder air mass. Highs Tue
of 45-50F and modify into the mid to upper 50s on Wed as strong
upper level trof pulls away from IL.

07

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1240 AM CDT Thu Mar 14 2024

A line of showers and thunderstorms associated with a warm front
and on nose of SSW 25-35 kt low level jet to affect I-74 airports
next few hours with MVFR conditions and possible IFR vsbys with
heavier rain showers. Some of the stronger cells have pea to 1
inch hail in McLean and Peoria counties and will need to monitor
BMI and PIA for this possibility. Convection along warm front
projected to lift north of I-74 airports late tonight, but then
more widespread convection from MCS over northern MO/southern IA
to track se toward IL river/PIA by 11-12Z, to I-55 by 12-13Z and
to CMI and DEC by mid morning (14-15Z). Could see IFR to MVFR
conditions return for a few hours in the morning hours. Outside of
thunderstorms expected VFR conditions with SE winds becoming SSW
winds 10-15 kts during the morning and gusting to 18-23 kts. Cold
front then pressing se through central IL late in the afternoon
and evening to bring another chance of showers and thunderstorms
with SW winds shifting north to NE at 10-15 kts during Thu evening
and few higher gusts.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Mar 13, 2:14 PM CST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
314 PM CDT Wed Mar 13 2024

ILZ027>031-036>038-040>044-047>054-061-142015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan-Sangamon-
Christian-Macon-Moultrie-Shelby-
314 PM CDT Wed Mar 13 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected to move into the area during
the mid to late evening hours and continue through the night. A few
of the storms may be strong to severe, with large hail and damaging
winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are likely to move across the area Thursday
morning. These may be strong to severe, with large hail and damaging
winds the main concerns. Another round of storms is possible in the
late afternoon and evening. Large hail, damaging wind gusts, and
isolated tornadoes will all be possible. In addition, there is a risk
for very large hail in excess of 2 inches along and south of I-72
and west of I-57.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

Expected storm motion is toward the northeast around 30 mph.

ILZ045-046-055>057-062-063-066>068-071>073-142015-
Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
314 PM CDT Wed Mar 13 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected to move into the
area during the late evening and continue through the night. While a
few of the storms may contain hail and gusty winds, the threat of
widespread severe weather appears low at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are likely to move across the area Thursday
morning. These may be strong to severe, with large hail and damaging
winds the main concerns. Another round of storms is possible in the
late afternoon and evening. Large hail, damaging wind gusts, and
isolated tornadoes will all be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Deubelbeiss

In the hours before

Special weather statement, Mar 13, 9:59 PM CST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1059 PM CDT Wed Mar 13 2024

ILZ042-051-140430-
Logan-Sangamon-
1059 PM CDT Wed Mar 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LOGAN AND NORTHEASTERN
SANGAMON COUNTIES THROUGH 1130 PM CDT...

At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cornland, or 12 miles south of Lincoln, moving northeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Mount Pulaski, Williamsville, Elkhart, Latham, Chestnut, and
Cornland.

This includes Interstate 55 between mile markers 107 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3993 8957 4001 8957 4014 8918 3993 8915
TIME...MOT...LOC 0359Z 246DEG 16KT 3998 8944

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

37
Special weather statement, Mar 13, 10:15 PM CST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1115 PM CDT Wed Mar 13 2024

ILZ036-140445-
Fulton-
1115 PM CDT Wed Mar 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FULTON COUNTY
THROUGH 1145 PM CDT...

At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cuba, or 9 miles west of Canton, moving northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Canton, Cuba, Fairview, Norris, and Fiatt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4046 9023 4052 9031 4070 9012 4057 8992
TIME...MOT...LOC 0415Z 228DEG 24KT 4053 9022

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

37
Special weather statement, Mar 13, 10:36 PM CST, 5 hours before
Special Weather Statement
National Weather Service Lincoln IL
1136 PM CDT Wed Mar 13 2024

ILZ027-029-036>038-041>043-053-140500-
Logan-Tazewell-Peoria-Knox-Mason-Macon-De Witt-McLean-Fulton-
1136 PM CDT Wed Mar 13 2024

...STRONG THUNDERSTORMS WILL IMPACT LOGAN...NORTHERN FULTON...
SOUTHERN KNOX...WESTERN DE WITT...SOUTHERN TAZEWELL...SOUTHWESTERN
MCLEAN...NORTHEASTERN MASON...SOUTHWESTERN PEORIA AND NORTHWESTERN
MACON COUNTIES THROUGH MIDNIGHT CDT...

At 1135 PM CDT, Doppler radar was tracking isolated strong
thunderstorms along a line extending from Avon to Chestnut. Movement
was northeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Pekin, Galesburg, Canton, Lincoln, Clinton, Abingdon, Farmington,
Tremont, Atlanta, Delavan, Manito, Cuba, Minier, South Pekin,
Glasford, Trivoli, Hopedale, McLean, Avon, and Green Valley.

This includes the following highways...
 Interstate 155 between mile markers 0 and 24.
 Interstate 55 between mile markers 122 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4019 8876 3997 8916 4059 9045 4095 9044
TIME...MOT...LOC 0435Z 222DEG 19KT 4067 9046 4006 8919

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

37
Special weather statement, Mar 13, 11:07 PM CST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1207 AM CDT Thu Mar 14 2024

ILZ027-029-031-036>038-042-043-140530-
Logan-Tazewell-Peoria-Knox-Woodford-De Witt-McLean-Fulton-
1207 AM CDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN LOGAN...SOUTHWESTERN
WOODFORD...NORTHEASTERN FULTON...SOUTHEASTERN KNOX...WESTERN DE
WITT...TAZEWELL...MCLEAN AND PEORIA COUNTIES THROUGH 1230 AM CDT...

At 1207 AM CDT, Doppler radar was tracking isolated strong
thunderstorms along a line extending from near London Mills to near
Clinton. Movement was northeast at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Peoria, Bloomington, Normal, Pekin, East Peoria, Morton, Clinton,
Eureka, Washington, Bartonville, Creve Coeur, West Peoria, Le Roy,
Germantown Hills, Heyworth, Marquette Heights, Farmington, Tremont,
Elmwood, and Bellevue.

This includes the following highways...
 Interstate 155 between mile markers 14 and 31.
 Interstate 39 between mile markers 0 and 7.
 Interstate 474 between mile markers 0 and 14.
 Interstate 55 between mile markers 140 and 172.
 Interstate 74 between mile markers 55 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4044 8846 4041 8846 4010 8888 4074 9034
      4103 9016
TIME...MOT...LOC 0507Z 238DEG 34KT 4077 9026 4017 8887

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

37
Local storm report, Mar 13, 11:23 PM CST, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1223 AM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     Hail             Stanford                40.44N 89.22W
03/14/2024  E0.75 inch       McLean             IL   Public

            Report from mPING: Dime (0.75 in.).

1130 PM     Hail             Elkhart                 40.02N 89.48W
03/13/2024  M1.00 inch       Logan              IL   Public

            Relayed via WCIA-TV.

1213 AM     Hail             Farmington              40.70N 90.01W
03/14/2024  M0.75 inch       Fulton             IL   Emergency Mngr

&&

Geelhart
Special weather statement, Mar 13, 11:26 PM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1226 AM CDT Thu Mar 14 2024

ILZ027>029-031-036-037-140600-
Tazewell-Peoria-Knox-Woodford-Stark-Fulton-
1226 AM CDT Thu Mar 14 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WOODFORD...NORTH
CENTRAL FULTON...SOUTHWESTERN STARK...KNOX...NORTHEASTERN TAZEWELL
AND PEORIA COUNTIES THROUGH 100 AM CDT...

At 1226 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maquon to Mackinaw. Movement was northeast
at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Peoria, Pekin, East Peoria, Morton, Eureka, Washington, Bartonville,
Creve Coeur, West Peoria, Metamora, Germantown Hills, Abingdon,
Knoxville, Marquette Heights, Farmington, Elmwood, Bellevue,
Mackinaw, Princeville, and Rome.

This includes the following highways...
 Interstate 155 between mile markers 26 and 31.
 Interstate 474 between mile markers 0 and 14.
 Interstate 74 between mile markers 50 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4109 9023 4076 8913 4050 8936 4078 9041
TIME...MOT...LOC 0526Z 215DEG 17KT 4082 9027 4055 8935

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

37

The radar

The Quad Cities radar (KDVN), 103 km away, was scanning. The volume nearest the first event began at 09:37 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fulton

When
March 14, 3:36 AM CST to 3:37 AM CST
Where
Fulton County, 1.39 mi NW of Avon to 1.36 mi NNW of Avon
Rating
EF1
Path length
0.11 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
40.687, -90.445

This tornado initially touched down in the National Weather Service Quad Cities County Warning Area (CWA) in eastern Warren County, then crossed into far northwestern Fulton County about 2 miles northwest of Avon at 4:36 AM CDT. It broke a few large tree branches in Fulton County before quickly dissipating at 4:37 AM CDT.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171535.